Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 15, NWS Chicago, IL

February 20, 2021

NWS Chicago, IL issued this small craft advisory at Feb 20, 2021, 2:44 PM CST. It took effect at Feb 21, 2021, 12:00 PM CST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2021, 2:44 PM CST (20:44 UTC)
In effect from
Feb 21, 2021, 12:00 PM CST
Expired
Feb 23, 2021, 3:00 AM CST
In force
39 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

232 
WHUS73 KLOT 202044
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
244 PM CST Sat Feb 20 2021

LMZ740-741-210500-
/O.NEW.KLOT.SC.Y.0015.210221T1800Z-210222T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
244 PM CST Sat Feb 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO MIDNIGHT
CST SUNDAY NIGHT...

* WHAT...Waves 3 to 6 ft, occasionally to 8 ft expected. Southeast
  winds to 25 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette 
  Harbor to Northerly Island IL.

* WHEN...From noon Sunday to midnight CST Sunday night.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The wave forecast is for ice free areas of
  the nearshore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Carlaw
10 follow-up statements
345 
WHUS73 KLOT 210351
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
951 PM CST Sat Feb 20 2021

LMZ740-741-211200-
/O.CON.KLOT.SC.Y.0015.210221T1800Z-210222T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
951 PM CST Sat Feb 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON SUNDAY TO
MIDNIGHT CST SUNDAY NIGHT...

* WHAT...Waves 3 to 6 ft, occasionally to 8 ft expected. 
  Southeast winds to 25 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette 
  Harbor to Northerly Island IL.

* WHEN...From noon Sunday to midnight CST Sunday night.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The wave forecast is for ice free areas 
  of the nearshore.

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
839 
WHUS73 KLOT 210920
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
320 AM CST Sun Feb 21 2021

LMZ740-741-211730-
/O.CON.KLOT.SC.Y.0015.210221T1800Z-210222T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
320 AM CST Sun Feb 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
MIDNIGHT CST TONIGHT...

* WHAT...Waves 4 to 6 ft, occasionally to 8 ft expected. 
  Southeast winds to 25 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette 
  Harbor to Northerly Island IL.

* WHEN...From noon today to midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The wave forecast is for ice free areas 
  of the nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Petr
196 
WHUS73 KLOT 211604
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1004 AM CST Sun Feb 21 2021

LMZ740-741-220015-
/O.CON.KLOT.SC.Y.0015.210221T1800Z-210222T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
1004 AM CST Sun Feb 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Waves 4 to 6 ft, occasionally to 8 ft expected. Southeast
  winds to 25 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette 
  Harbor to Northerly Island IL.

* WHEN...Until midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The wave forecast is for ice free areas of
  the nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
475 
WHUS73 KLOT 212035
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
235 PM CST Sun Feb 21 2021

LMZ740-741-220445-
/O.CON.KLOT.SC.Y.0015.000000T0000Z-210222T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
235 PM CST Sun Feb 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Waves 4 to 6 ft, occasionally to 8 ft expected. Southeast
  winds to 25 kt.

* WHERE...Winthrop Harbor to Northerly Island IL.

* WHEN...Until midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The wave forecast is for ice free areas of
  the nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
372 
WHUS73 KLOT 220327
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
927 PM CST Sun Feb 21 2021

LMZ740-741-221130-
/O.EXT.KLOT.SC.Y.0015.000000T0000Z-210223T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
927 PM CST Sun Feb 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM CST TUESDAY...

* WHAT...South winds to 25 kt becoming west by Monday morning,
  with waves up to 5 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette 
  Harbor to Northerly Island IL.

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
473 
WHUS73 KLOT 220926
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
326 AM CST Mon Feb 22 2021

LMZ740-741-221730-
/O.CON.KLOT.SC.Y.0015.000000T0000Z-210223T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
326 AM CST Mon Feb 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
TUESDAY...

* WHAT...West winds to 30 kt becoming southwest to 25 kt this
  morning. Significant waves to 4 ft in ice free areas.

* WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette 
  Harbor to Northerly Island IL.

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
386 
WHUS73 KLOT 221459
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
859 AM CST Mon Feb 22 2021

LMZ740-741-222300-
/O.CON.KLOT.SC.Y.0015.000000T0000Z-210223T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
859 AM CST Mon Feb 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
TUESDAY...

* WHAT...West winds to 25 kt becoming southwest this morning. 
  Significant waves to 4 ft in ice free areas.

* WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette 
  Harbor to Northerly Island IL.

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
012 
WHUS73 KLOT 222055
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
255 PM CST Mon Feb 22 2021

LMZ742>745-230500-
/O.EXA.KLOT.SC.Y.0015.000000T0000Z-210223T0900Z/
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
255 PM CST Mon Feb 22 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM CST TUESDAY...

* WHAT...West southwest winds to 25 kt. Significant waves to 5 ft
  in ice free areas..

* WHERE...Northerly Island to Calumet Harbor IL, Calumet Harbor 
  IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to 
  Michigan City IN.

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740-741-230500-
/O.CON.KLOT.SC.Y.0015.000000T0000Z-210223T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
255 PM CST Mon Feb 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
TUESDAY...

* WHAT...West winds to 25 kt. Significant waves to 4 ft in ice 
  free areas.

* WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette 
  Harbor to Northerly Island IL.

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
457 
WHUS73 KLOT 230359
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
959 PM CST Mon Feb 22 2021

LMZ740>745-230900-
/O.CON.KLOT.SC.Y.0015.000000T0000Z-210223T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
959 PM CST Mon Feb 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
TUESDAY...

* WHAT...West southwest winds to 25 kt. Significant waves to 5 
  ft in ice free areas.

* WHERE...Northerly Island to Calumet Harbor IL, Calumet Harbor 
  IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to 
  Michigan City IN.

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
111 
WHUS73 KLOT 230922
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
322 AM CST Tue Feb 23 2021

LMZ740>745-231030-
/O.EXP.KLOT.SC.Y.0015.000000T0000Z-210223T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
322 AM CST Tue Feb 23 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds will still gust to 20 kt out of the west this morning.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Feb 20, 11:33 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 20, 11:33 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1133 AM CST Sat Feb 20 2021

.SHORT TERM...
340 AM CST

Through tonight...

A broad area of stratus along and south of I-80 is beginning to
show signs of erosion over the past hour or so with the lingering
light snow/flurries also quickly diminishing in coverage. With the
cloud layer right in the dendritic growth zone it was able to
squeeze out an extra few hours of light snow after midnight, but
expect only a few flurries to persist the next couple of hours.

Fog/freezing fog development remains a concern early this
morning, especially with temperatures below freezing. Patchy
shallow dense freezing fog has been observed early this morning,
mainly in our more fog prone areas along/near the I-80/88
corridor, including Rochelle and Aurora Airports visibilities
having dropped to 1/4 mile at times. There remains some
uncertainty with how long this persists into the morning hours and
will greatly depend on how far north and east the area of stratus
will end up. It has been slowly creeping east northeast the past
few hours but has shown signs of erosion the past hour. Went ahead
an issued an SPS for patchy dense freezing fog for areas along
the I-80/I-88 corridors through 8am. Will continue to monitor
observations trends as to whether a dense fog advisory may be
warranted. If more widespread fog does develop, there is not much
support to erode it, with steep inversion heights likely
persisting into mid to late morning. Opted to increase the
forecast fog coverage to areas, where it is expected to remain
mostly cloud free through early this morning along and north of a
Joliet to DeKalb to Rochelle line for interior Illinois. with fog
expected to extend into northwest Indiana where there were able to
hang onto higher dewpoints before clearing out early this
morning.

Beyond this morning, expecting a mostly quiet day today. After
starting off chilly where skies remained clear overnight,
temperatures are expected to warm into the 20s during the day as
southerly flow returns helping to advect warm and moist air into
the region ahead of our next weather system.

Due to increasing low level moisture, more low clouds move in
this evening which should help to keep temperatures warmer
overnight in the teens. As we head into early Sunday morning there
is some isentropic lift out ahead of our next winter system which
could bring some very light precipitation to the area. Some
uncertainty as to whether this will actually reach the ground,
however. Suspect this would mainly fall as "snizzle" or perhaps
drizzle/freezing drizzle. But not have enough confidence for a
formal mention with this forecast package.

Petr

&&

.LONG TERM...

Sunday through Friday...

256 AM...Primary forecast concern is for an accumulating wetter
snow Sunday afternoon into Sunday evening.

Low pressure will track from the central Plains Sunday morning to
northern lower MI by Monday morning. Precipitation will spread
across the area during the afternoon, continue during the evening
and end from west to east early Monday morning. The predominant
precip type is expected to be a wetter snow but there are several
variables of concern, especially for areas south of I-80. After
Sunday morning lows in the mid/upper teens, much of the guidance
warms temps into the mid 30s, some into the upper 30s, over a very
deep snowpack. If some sunshine breaks out in the mid/late
morning, these temps are doable, but confidence is low. Thermally,
precipitation should start as snow across the entire area, which
would likely lower temps back toward freezing. There may be a few
hour period in the late afternoon/early evening where the snow is
falling at a moderate rate, which would cool the column further,
allowing for all snow. After this period of moderate snow shifts
east and precipitation rates/intensity diminish some, its possible
there may be enough warm air aloft for a mix with light rain,
likely in the far southern cwa, or perhaps a light snow/drizzle
mix but confidence remains low and for now have maintained a mix
of rain/snow in the south, with no rain by itself.

Snowfall amounts are generally on track with the previous
forecast, 2-3 inches though they are now slightly lower across the
far south. There remains some uncertainty for snowfall amounts.
Snow/water ratios are likely to be fairly low, perhaps 10:1 in the
north and 7:1 in the south. The gradient of snowfall amounts will
certainly be northwest to southeast, highest in northwest IL,
lowest in the southeast cwa, based on current trends.

Given the very cold ground, any possible rain or drizzle could
become freezing rain or freezing drizzle. But confidence is very
low, especially once temps have been near/above freezing for
several hours. And any wintry mix that may occur would be for
areas south of I-80, if it occurs at all. Light snow or flurries
will slowly taper off from west to east early Monday morning and
are expected to be done by daybreak Monday morning. Low temps by
Monday morning are expected to range in the mid 20s across
northwest IL to near 30 in northwest IN, so any lingering
snow/slush on untreated pavement may refreeze by morning.

The gradient remains somewhat tight on Monday and as the low
levels begin to mix, Monday could end up being rather breezy or
windy with gusts as high as 30 mph.

High temps are expected to reach well into the 30s Monday, Tuesday
and Wednesday. While some lower 40s are possible, confidence
remains low with extensive snowpack. These temps would also likely
require some sunshine to be achieved.

A cold front is expected to move across the area in the Wednesday
timeframe with cooler temps for the end of the week. There are
some model differences during this time period, specifically any
potential precipitation with the front and perhaps a second
stronger front Thursday. Maintained a dry forecast during this
time period, but its likely that some amount of light
precipitation would end up being possible if these trends
continue. cms

&&

.AVIATION...
For the 18Z TAFs...

The aviation weather concerns this period consist of:

* High-MVFR cig development this afternoon and possibly into the
  evening
* Development of lower MVFR cigs overnight as well as the
  potential for light BR
* Onset timing of -SN towards the tail end of the extended ORD/MDW
  TAFs on Sunday afternoon.

TAF sites (aside from DPA) have returned to VFR, but it's likely
that VFR BR will persist on a spotty basis this afternoon. Given
the hazy nature of things with additional moisture creeping
northward, expect we'll see a return of MVFR/VFR BR this evening
and overnight. The development of low-MVFR cigs remains a bit
uncertain given a somewhat variable signal in model guidance. Do
think we'll eventually develop cigs around or just above 1000 feet
or so, just confidence in when these develop remains lower. Have
pushed this time back towards 06z this evening. Winds will trend
towards light southeasterly with time this evening and overnight.

Snow is expected to overspread the region late Sunday afternoon.
Have introduced a -SN mention after 21.23z at ORD/MDW with this
TAF package. We'll note that snowfall rates will likely increase
rapidly towards early Sunday evening (just outside the current TAF
window), where a brief period of rates of a half inch to inch per
hour will be possible. The nature of the snow will be much wetter
than past events, with a best-guess snow to liquid ratio likely
around (or even just under) 10-11:1.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 20, 12:26 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
1226 PM CST Sat Feb 20 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-211830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1226 PM CST Sat Feb 20 2021 /126 PM EST Sat Feb 20 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Snow Risk.

DISCUSSION:

Accumulating wet snow and some travel impacts are expected
Sunday afternoon into Sunday evening with 2 to 3 inches of snow
expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-211830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1226 PM CST Sat Feb 20 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely for the
  Illinois nearshore waters.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.